September 15, 1975

Metabolic Alkalosis in Diabetic Ketosis

Author Affiliations

From the Department of Medicine, Medical School of the University of Murcia, Murcia (Dr. Jiménez); Department of Medicine, Ciudad Sanitaria de la Seguridad Social, San Sebastian (Dr. Damiano); Department of Medicine, Hospital Clinico, Medical School of the University of Barcelona, Barcelona (Dr. Fernández); Departments of Surgery and Urology (Dr. Rodríguez-Rubio); and Department of Medicine, Medical School of the University of Seville, Seville, Spain (Dr. Garrido).

JAMA. 1975;233(11):1193-1194. doi:10.1001/jama.1975.03260110051022

THE OVERPRODUCTION of ketone bodies during the uncontrolled metabolic state in certain diabetic patients ordinarily leads to an accumulation of hydrogen ions and acidosis. Nevertheless, a coincidental condition, usually protracted vomiting, may result in the excessive loss of H+. The consequence would, then, be the appearance of metabolic alkalosis in the presence of diabetic ketosis.1,2

Report of a Case  A 58-year-old diabetic woman who had been taking tolbutamide, 0.5 gm three times a day, was admitted to the University Hospital M. Mora on Dec 14,1972, in a comatose state.Three weeks before admission, she had stopped taking the medication because she "got tired of taking pills." Ten days later, she experienced malaise, severe polyuria, diffuse abdominal pain with nausea, and at times, vomiting. She had no fever and there were no symptoms of urinary involvement. Her condition deteriorated, and four days before admission, the vomiting became frequent, the polyuria